Psychiatric Mental Health, part 20: Therapies - MAOIs Monoamine Oxidase Inhibitors
by Cathy Parkes May 15, 2023 Updated: August 10, 2023 2 min read
Hi, I'm Cathy with Level Up RN. In this video we are going to be talking about MAOIs or monoamine oxidase inhibitors. And at the end of the video, I'm going to give you guys a little quiz to test your knowledge of some of the key points we'll be covering. So definitely stay tuned for that. And if you have our Level Up RN, psychiatric mental health nursing flashcards definitely pull out your flashcards so you can follow along with me. And pay close attention to the bold red text on this flashcard because MAOIs are highly tested on in nursing school and those bold red items are likely to show up on a nursing school exam. Anyways include medications such as phenelzine, tranylcypromine, isocarboxazid, as well as selegiline. And these medications work by inhibiting the enzyme monoamine oxidase which causes an increase in neurotransmitters such as norepinephrine, serotonin, and dopamine. Key side effects include anxiety, agitation, orthostatic hypotension, and the risk for a hypertensive crisis. That is definitely the most important side effect to remember when it comes to MAOIs. Our cool chicken hint to help you remember this is please take it seriously. Phenelzine, tranylcypromine, isocarboxazid, and selegiline can cause a hypertensive crisis. It's also super important to know that if your patient consumes foods that are rich in tyramines when they're taking an MAOI, this can result in a hypertensive crisis.
So foods that are rich in tyramines include avocados, bananas, aged cheese, pepperoni, and salami, red wine, and chocolate. So a lot of the finer things in life. So our little rhyme to help you remember this fact is with phenelzine you can't enjoy life's finer things because they contain tyramines. In addition to teaching your patient to avoid foods rich in tyramines, you should also teach your patient that MAOIs interact with many other medications including over-the-counter cold medications. And this interaction can lead to a hypertensive crisis. If your patient wants to switch from an MAOI to another antidepressant, a two-week washout period is necessary between the time they discontinued the MAOI and before they start their new medication. All right, it's time for a quiz, and I've got three questions for you. Question number one, consuming foods rich in blank can cause a hypertensive crisis in a patient taking an MAOI. The answer is tyramines. Question number two, this is a multiple-choice question. Which of the following snacks would be appropriate for someone taking fennel phenelzine? A, Cheddar cheese and crackers. B, chips and guacamole. C, cereal with milk. Or D, a pepperoni pizza slice. The answer is C, cereal with milk. All the other options are high in tyramines. Question number three, a patient taking an MAOI can safely use a decongestant for a cold. True or false. The answer is false. So MAOIs interact with many other medications including many cold or cough medications. So the patient will need to check what their provider first before taking any other medication. All right, that is it for this video. I hope you found it helpful. Take care and good luck with studying.
Leave a comment
Comments will be approved before showing up.
Videos by Subject
Sign up to get the latest on sales, new releases and more …